Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 75, NWS Wichita, KS

April 21, 2001Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 2001, 8:07 PM CDT for Barton County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 21, 2001, 8:07 PM CDT (01:07 UTC)
Expired
Apr 21, 2001, 9:00 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barton County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 8:45 PM CDTHail 1.75Olmitz, KS
Apr 21, 8:50 PM CDTHail 1.75Olmitz, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1940 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.1
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 220109
SVRICT
KSC009-220200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
807 PM CDT SAT APR 21 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 900 PM CDT.

* AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF OTIS...OR ABOUT 18 MILES
  NORTHWEST OF GREAT BEND...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF NORTHWEST BARTON COUNTY...
  INCLUDING GALATIA.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 900 PM CDT.

LAT...LON 3869 9902 3844 9901 3854 9879 3869 9874

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 6:02 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 21, 6:02 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT SAT APR 21 2001

...MESOSCALE UPDATE...

MAIN FOCUS FOR TSTMS OVR NEXT FEW HRS WL BE ALG WFNT CURRENTLY
EXTENDING FM NR SLN TO JUST S OF RSL.  THE FNT CONTS TO MOVE TO THE
N.  MOST IMPORTANTLY THE HILLSBORO PROFILER/RASS SOUNDING SHOWS STG
CAP.  THIS IS CONSISTANT WITH BOTH LAPS SOUNDINGS.  RADAR TRENDS
ALSO SIMILAR WITH WEAK DVLPMT ALG FNT IN CNTRL KS BUT WITH
MOST/STONGEST TSTMS TO THE NE WHERE CAP IS WEAKER.  WHILE CANNOT RUN
OUT AN ISOLATED/BRIEF STG/SVR TSTM IN CNTRL KS THRU SUNSET...BELIEVE
BETTER CHC WL BE LATER TONIGHT AS LLVL JET KICKS IN AND SOME COOLING
ALF.  HOWEVER THE BIG QUESTION THEN IS WHERE WL THE FNT BE LOCATED?
IF 12Z MODELS ARE CORRECT MUCH OF ACTIVITY WL END UP N OF OUR FCST
AREA.  THE ONLY OTHER CHC WOULD BE IF TSTMS DVLP ALG RETREATING
DRYLN TO THE W AND THEN MOVE INTO THE AREA...BUT AGAIN THAT WOULD
LKLY BE MUCH LATER TNGT.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:06 PM CDTSevere Thunderstorm WarningICTEllsworth54 min
Apr 21, 7:44 PM CDTSevere Thunderstorm WarningICTEllsworth61 min
Apr 21, 8:26 PM CDTSevere Thunderstorm WarningICTSaline64 min
Apr 21, 8:55 PM CDTSevere Thunderstorm WarningICTBarton65 min
Apr 21, 9:22 PM CDTTornado WarningICTBarton23 min
Apr 21, 9:31 PM CDTSevere Thunderstorm WarningICTRussell59 min
Apr 21, 9:52 PM CDTTornado WarningICTEllsworth53 min
Apr 21, 10:17 PM CDTSevere Thunderstorm WarningICTBarton, Russell58 min
Apr 21, 10:22 PM CDTSevere Thunderstorm WarningICTLincoln53 min
Apr 21, 10:45 PM CDTTornado WarningICTLincoln60 min
Apr 22, 4:42 PM CDTSevere Thunderstorm WarningICTCowley33 min
Apr 22, 5:14 PM CDTSevere Thunderstorm WarningICTCowley31 min
Apr 22, 5:19 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk56 min
Apr 22, 5:29 PM CDTSevere Thunderstorm WarningICTButler46 min
Apr 22, 6:13 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.